Pennsylvania, 2007

Damaging Winds in Pennsylvania, June 8, 2007

June 8, 2007 · NWS CLE · 6 events in 2 counties and zones

A strong cold front moved through the area during the afternoon and early evening hours of the 8th. Numerous severe thunderstorms developed ahead and along this cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$153,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front moved through the area during the afternoon and early evening hours of the 8th. Numerous severe thunderstorms developed ahead and along this cold front. Severe weather occurred throughout northern Ohio, and the activity continued into northwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 8, 2:40 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 8, 2:40 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
340 PM EDT FRI JUN 8 2007

.SYNOPSIS...
A COLD FRONT OVER NW OH WILL MOVE THROUGH THE REGION THIS EVENING.
SEVERE THUNDERSTORMS ARE LIKELY AHEAD OF THE FRONT THROUGH EARLY
EVENING. CANADIAN HIGH PRES WILL BUILD INTO THE AREA FOR THE WEEKEND
BRINGING DRY WEATHER AND COOLER CONDITIONS.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
ONGOING SEVERE WEATHER EVENT WITH STRONG INSTABILITY /SBCAPE >3000
J/KG AND DEEP SHEAR 30-40KT/ AHEAD OF THE COLD FRONT. FRONT
CURRENTLY JUST ENTERING THE NW PART OF THE FORECAST AREA. EXPECT THE
TWO MODES OF STORMS TO CONTINUE THROUGH THE EARLY EVENING WITH
SINGLE CELL STORMS AHEAD OF THE FRONT WITH A SQUALL LINE IMMEDIATLY
ALONG THE FRONT. WILL HAVE TO WATCH FOR THE LINE CATCHING UP WITH
THE SINGLE CELLS WHICH COULD ALLOW FOR BRIEF TORNADIC ACTIVITY. GOOD
NEWS IS THAT THE FRONT IS MOVING QUITE RAPIDLY...AND AND SHOULD BE
TO THE I-71 CORRIDOR BY 21Z AND THRU THE FORECAST AREA BY 00-02Z.
SIGNIFICANTLY DRIER AIR SHOULD FILTER IN BEHIND THE FRONT WITH
DEWPOINTS DROPING INTO THE LOW-MID 50S BY MORNING.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH SUNDAY NIGHT/...
AFTER TONIGHT...HIGH PRES BUILDS INTO THE AREA FOR THE WEEKEND. THE
GFS SEEMS TO HAVE A BETTER HANDLE ON THE 850MB COLD POOL OVER NW
ONTARIO AT AROUND +2C WHILE THE NAM COOLER AT -1C. PICKLE LAKE
ONTARIO 12Z SOUNDING WAS CLOSER TO GFS AND HAVE OPTED TO TREND
TOWARD THE GFS AND ASSOCIATED MOS GUIDANCE FOR TEMPS DURING THE
WEEKEND. 850MB TEMPS DROP TO +10C ACROSS THE AREA WITH N-NE WINDS AS
THE RIDGE BUILDS N OF THE AREA ON SATURDAY. THIS SHOULD ALLOW FOR
10-20 DEGREE COOLOFF ON SATURDAY WITH TEMPS GENERALLY IN THE UPR 60S
NEAR LAKE ERIE AND LOW-MID 70S ACROSS THE SOUTHWEST. SKIES SHOULD
BECOME BE MOSTLY SUNNY ALTHOUGH THERE MAY BE A FEW CUMULUS DURING
THE AFTERNOON. RIDGE OVERHEAD SAT NIGHT. LIGHT WIND...CLEAR SKIES
AND LOW DWPTS WILL ALLOW TEMPS TO DROP TO BELOW GUIDANCE
VALUES...GENERALLY 45-50 INLAND AND LOW-MID 50S LAKESIDE. MAYBE A
LITTLE MORE CU ON SUNDAY WITH SLIGHTLY MORE LOW LEVEL MOISTURE AND A
WEAK UPPER WAVE OVERHEAD. HOWEVER...GENERALLY DRY MID LEVELS SHOULD
PRECLUDE ANY SHOWER DEVELOPMENT SUNDAY AFTERNOON DESPITE SOME WEAK
INSTABILITY. TEMPS PERHAPS SLIGHTLY WARMER ON SUNDAY BUT ONLY BY A
DEGREE OR TWO.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
LOOKS LIKE A FAIRLY QUIET EXTENDED PERIOD. THE 00Z GFS AND EUROPEAN
MODEL ARE IN FAIRLY GOOD AGREEMENT IN SHOWING AN AMPLIFIED BLOCKING
PATTERN ACROSS NORTH AMERICA WITH A UNSEASONABLY STRONG UPPER LOW
OVER THE CANADIAN MARITIMES AND A REX BLOCK TYPE FEATURE OVER THE
MISSISSIPPI VALLEY REGION. LOOKS LIKE HIGH PRES WILL HOLD STRONG
ACROSS THE REGION THROUGH WEDNESDAY WITH CONFLUENT FLOW ALOFT. THIS
SHOULD KEEP TEMPS NEAR NORMAL WITH HIGHS IN THE 70S OR LOWER 80S
EACH DAY AND UPPER 50S/LOWER 60S AT NIGHT. SOME DIFFERENCES IN THE
LATER PART OF THE EXTENDED REGARDING THE BREAKING DOWN OF THE
BLOCKING PATTERN...BUT CONSENSUS IS TO KEEP SOME HIGHER HEIGHTS
ACROSS THE GREAT LAKES/OHIO VALLEY BUT ALLOW A UPPER WAVE TO
UNDERCUT THE WAVE BY FRIDAY. THIS MAY ALLOW A WARM FRONT OVER THE TN
VLY TO RETURN NORTH THU/FRI TIME PERIOD. WITH THIS IN MIND...HAVE
INTRODUCED SMALL CHANCE POPS ACROSS THE REGION THU-FRIDAY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
BKN LINE OF SVR TSTMS NOW DEVELOPING OVR INDIANA/WRN OHIO AND
MOVING EASTWARD INTO THE REST OF OHIO. THE TSTMS WILL BE
ACCOMPANIED BY HEAVY RAIN... LARGE HAIL AND DAMAGING WINDS. WILL
START MOST SITES OFF WITH VCTS AND USE TEMPO GROUP WITH 1-2 MILES
IN TSTMS. STORMS WILL CONTINUE INTO EARLY EVENING BEFORE THE COLD
FRONT PUSHES THROUGH OHIO AND REACH WESTERN PENNSYLVANIA EARLY
TONIGHT.

PRECIP SHOULD BE DONE AT MOST SITES BY 00Z TO 04Z TNGT. LOOK FOR
SKIES GRADUALLY CLEARING OVERNIGHT. POSSIBLY SOME PATCHY FOG LATE
TNGT WHICH COULD RESULT IN BRIEF PERIODS OF IFR CONDITIONS.

OUTLOOK
HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE ROUTES SUNDAY
THROUGH WEDNESDAY WITH MAINLY VFR CONDITIONS.

&&

.MARINE...

COLD FRONT WILL MOVE THROUGH THIS EVENING. 10-20KT WINDS BRIEFLY
BEHIND THE FRONT BUT BY SAT AFTN THE HIGH BUILDS IN AND WINDS
DIMINISH TO LESS THAN 10 KT BY SAT EVENING.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     LEZ142>149.

&&

SYNOPSIS...MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...BC
MARINE...MRD
Hazardous weather outlook, Jun 8, 2:43 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EDT FRI JUN 8 2007

LEZ142>148-162>168-OHZ003-006>014-017>023-027>033-036>038-047-089-
091945-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-
343 PM EDT FRI JUN 8 2007

...SEVERE THUNDERSTORM WATCH 369 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION AHEAD OF THE FRONT.
THERE IS SLIGHT RISK THAT THESE STORMS COULD BE SEVERE. THE MAIN
THREAT OF SEVERE WEATHER WILL BE FROM DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEZ149-169-PAZ001>003-091945-
CONNEAUT OHIO TO RIPLEY NY-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
343 PM EDT FRI JUN 8 2007

...SEVERE THUNDERSTORM WATCH 371 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION AHEAD OF THE FRONT.
THERE IS SLIGHT RISK THAT THESE STORMS COULD BE SEVERE. THE MAIN
THREAT OF SEVERE WEATHER WILL BE FROM DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 8, 2:21 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
321 PM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     FAIRLAWN                41.12N 81.62W
06/08/2007  E60.00 MPH       SUMMIT             OH   TRAINED SPOTTER

0315 PM     HAIL             3 S AKRON               41.04N 81.52W
06/08/2007  E4.25 INCH       SUMMIT             OH   TRAINED SPOTTER

0315 PM     HAIL             2 S AKRON               41.05N 81.52W
06/08/2007  E2.00 INCH       SUMMIT             OH   TRAINED SPOTTER

&&

ASTIFAN
Local storm report, Jun 8, 2:24 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
324 PM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 W MOGADORE            41.05N 81.44W
06/08/2007  E1.75 INCH       SUMMIT             OH   TRAINED SPOTTER

            GOLF BALL HAIL DAMAGING CARS.

0317 PM     FUNNEL CLOUD     AKRON                   41.08N 81.52W
06/08/2007                   SUMMIT             OH   TRAINED SPOTTER

            INTERSECTION OF SOUTH MAIN AND WARNER.

&&

ASTIFAN
Local storm report, Jun 8, 2:39 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             2 SE MOGADORE           41.03N 81.37W
06/08/2007  E2.50 INCH       PORTAGE            OH   TRAINED SPOTTER

            TENNIS BALL HAIL... TREE LIMBS DOWN AS WELL.

0326 PM     HAIL             10 NW ALLIANCE          41.01N 81.25W
06/08/2007  E1.75 INCH       PORTAGE            OH   TRAINED SPOTTER

            GOLF BALL HAIL IN ATWATER.

&&

ASTIFAN
Local storm report, Jun 8, 3:14 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
414 PM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     DOWNBURST        1 W WHITEHOUSE          41.52N 83.82W
06/08/2007                   LUCAS              OH   TRAINED SPOTTER

            TREES DOWN IN SWATH 3/4 TO 1 MI WIDE 7-8 MILES LONG WEST
            OF WHITEHOUSE NORTH OF NEOPOLIS.

0240 PM     TSTM WND DMG     TOLEDO                  41.66N 83.58W
06/08/2007                   LUCAS              OH   LAW ENFORCEMENT

            NUMEROUS BRANCHES DOWN.

0320 PM     TSTM WND DMG     SANDUSKY                41.46N 82.71W
06/08/2007                   ERIE               OH   TRAINED SPOTTER

            MANY TREES AND WIRES DOWN.

0334 PM     TSTM WND DMG     1 E ELMORE              41.47N 83.27W
06/08/2007                   OTTAWA             OH   TRAINED SPOTTER

            10 IN DIAMETER TREES DOWN BLOCKING ROAD.

0341 PM     TSTM WND GST     5 SE RAVENNA            41.11N 81.17W
06/08/2007  E60.00 MPH       PORTAGE            OH   TRAINED SPOTTER

            INTERSECTION OF SR14 AND I76 IN EDINBURG.

&&

ASTIFAN
Local storm report, Jun 8, 3:28 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
428 PM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     5 WNW ALLIANCE          40.94N 81.21W
06/08/2007                   STARK              OH   FIRE DEPT/RESCUE

            EXTENSIVE TREE DAMAGE...BARN BLOWN OFF FOUNDATION IN
            MARLBORO TWP.

0417 PM     TSTM WND DMG     CANAL FULTON            40.89N 81.58W
06/08/2007                   STARK              OH   TRAINED SPOTTER

            NUMEROUS LARGE LIMBS DOWN.

0420 PM     HAIL             2 W AUSTINTOWN          41.09N 80.78W
06/08/2007  E1.50 INCH       MAHONING           OH   TRAINED SPOTTER

&&

ASTIFAN
Local storm report, Jun 8, 3:40 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
440 PM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             CUYAHOGA FALLS          41.17N 81.52W
06/08/2007  E2.75 INCH       SUMMIT             OH   TRAINED SPOTTER

            BASEBALL SIZED HAIL.

0405 PM     TSTM WND DMG     4 N WOOSTER             40.88N 81.93W
06/08/2007                   WAYNE              OH   TRAINED SPOTTER

            LARGE TREES DOWN...POWER OUTAGES.

0410 PM     HAIL             10 NW ALLIANCE          41.01N 81.25W
06/08/2007  E1.75 INCH       PORTAGE            OH   TRAINED SPOTTER

            GOLFBALL SIZED HAIL IN ATWATER.

0420 PM     TSTM WND DMG     YOUNGSTOWN              41.10N 80.65W
06/08/2007                   MAHONING           OH   TRAINED SPOTTER

            MANY BRANCHES DOWN WITH PENNY HAIL.

0430 PM     TSTM WND DMG     5 E YOUNGSTOWN          41.10N 80.55W
06/08/2007                   MAHONING           OH   TRAINED SPOTTER

            NUMEROUS TREES DOWN AND STRUCTURAL DAMAGE TO BUILDINGS IN
            CAMPBELL.

&&

ASTIFAN

The radar

The Buffalo radar (KBUF), 117 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
June 8, 3:46 PM EST
Where
Erie County, North East
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
42.220, -79.770

Wind measuring equipment along the lakeshore at Northeast measured a wind gust of 85 mph.

Thunderstorm Wind, Erie

When
June 8, 3:55 PM EST
Where
Erie County, Lake City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.020, -80.350

Several trees were reported down.

Thunderstorm Wind, Crawford

When
June 8, 4:20 PM EST
Where
Crawford County, 4 mi SSW of Conneaut Lake to 5 mi ENE of Conneaut Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.547, -80.330

Numerous trees were reported down from Fallowfield to Vernon, just south of Conneaut Lake.

Thunderstorm Wind, Crawford

When
June 8, 4:30 PM EST
Where
Crawford County, Adamsville to Atlantic
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.520, -80.380

Numerous trees were reported down in Adamsville and Atlantic.

Thunderstorm Wind, Erie

When
June 8, 4:35 PM EST
Where
Erie County, 0.86 mi NW of Erie
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
42.129, -80.092

A trained spotter reported that numerous trees were down throughout the county.

Thunderstorm Wind, Crawford

When
June 8, 4:59 PM EST
Where
Crawford County, Meadville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.630, -80.150

Trees and power lines were reported down. Some trees fell onto cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41191, 41170, 41187, 41188, 41189, 41190.